Stomach Bug Mutates Into Medical Mystery

Christina Shultz, 35, has battled Clostridium difficile for six months. Until recently, it was largely confined to older patients and was easily cured.
Christina Shultz, 35, has battled Clostridium difficile for six months. Until recently, it was largely confined to older patients and was easily cured. (By Cj Gunther For The Washington Post)

Network News

X Profile
View More Activity
By Rob Stein
Washington Post Staff Writer
Friday, December 30, 2005

First came stomach cramps, which left Christina Shultz doubled over and weeping in pain. Then came nausea and fatigue -- so overwhelming she couldn't get out of bed for days. Just when she thought things couldn't get worse, the nastiest diarrhea of her life hit -- repeatedly forcing her into the hospital.

Doctors finally discovered that the 35-year-old Hilliard, Ohio, woman had an intestinal bug that used to be found almost exclusively among older, sicker patients in hospitals and was usually easily cured with a dose of antibiotics. But after months of treatment, Shultz is still incapacitated.

"It's been a nightmare," said Shultz, a mother of two young children. "I just want my life back."

Shultz is one of a growing number of young, otherwise healthy Americans who are being stricken by the bacterial infection known as Clostridium difficile -- or C. diff -- which appears to be spreading rapidly around the country and causing unusually severe, sometimes fatal illness.

That is raising alarm among health officials, who are concerned that many cases may be misdiagnosed and are puzzled as to what is causing the microbe to become so much more common and dangerous.

"It's a new phenomenon. It's just emerging," said L. Clifford McDonald of the federal Centers for Disease Control and Prevention in Atlanta. "We're very concerned. We know it's happening, but we're really not sure why it's happening or where this is going."

It may, however, be the latest example of a common, relatively benign bug that has mutated because of the overuse of antibiotics.

"This may well be another consequence of our use of antibiotics," said John G. Bartlett, an infectious-disease expert at Johns Hopkins University in Baltimore. "It's another example of an organism that all of a sudden has gotten a lot meaner and nastier."

In addition, new evidence released last week suggests that the enormous popularity of powerful new heartburn drugs may also be playing a role.

The antibiotics Flagyl (metronidazole) and vancomycin still cure many patients, but others develop stubborn infections like Shultz's that take over their lives. Some resort to having their colon removed to end the debilitating diarrhea. A small but disturbingly high number have died, including an otherwise healthy pregnant woman who succumbed earlier this year in Pennsylvania after miscarrying twins.

The infection usually hits people who are taking antibiotics for other reasons, but a handful of cases have been reported among people who were taking nothing, another unexpected and troubling turn in the germ's behavior.

The infection has long been common in hospital patients taking antibiotics. As the drugs kill off other bacteria in the digestive system, the C. diff microbe can proliferate. It spreads easily through contact with contaminated people, clothing or surfaces.


CONTINUED     1        >

© 2005 The Washington Post Company

Network News

X My Profile
View More Activity